Michigan, 2011Lake-Effect Snow and Winter Weather in Michigan, January 29 to 31, 2011
January 29 to 31, 2011 · NWS MQT · 2 events in 2 counties and zones
Lake effect snow showers generated moderate snow accumulation for portions of Ontonagon County from the 29th into the 30th and heavy snow accumulation for portions of Alger County on the 31st.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lake effect snow showers generated moderate snow accumulation for portions of Ontonagon County from the 29th into the 30th and heavy snow accumulation for portions of Alger County on the 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 29, 4:38 PM EST, 4 hours 52 minutes earlier.
Area forecast discussion, Jan 29, 4:38 PM EST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
438 PM EST SAT JAN 29 2011
.SHORT TERM /TONIGHT AND SUNDAY/...
KIND OF A TRICKY SHORT TERM FORECAST TODAY...AS THERE ARE SEVERAL
MESOSCALE FEATURES THAT ARE EFFECTING THE FORECAST TONIGHT. THE
MOD/HEAVY LES BANDS THAT WERE ORIENTATED FROM E TO W THIS
MORNING...HAVE BECOME MORE DISORGANIZED AS THE WINDS HAVE STARTED TO
SHIFT TO THE NE...AS SEEN IN THE RECENT STDM4 OBS. THIS HAS
GENERATED ONE AREA OF BRIEF MOD SNOW NEARING MARQUETTE AT THIS TIME.
EXPECT A BRIEF PERIOD OF SNOW LATE THIS AFTN...THEN ON/OFF THROUGH
TONIGHT...AS SFC-H925 WINDS BACK TO THE NNW. FARTHER W...E TO NE
FLOW OVER THE WRN LK...HAS KEPT MOST OF THE LES TOWARDS THE APOSTLE
ISLANDS WHILE LOW CLOUDS LINGER ALONG THE WI BORDER AS SHORTWAVE AND
DEEPER MOISTURE PASSES OVER THE SFC TROUGH IN WI. LOOKING AT
SAT/WEBCAMS...IT APPEARS THAT BEST LES HAS DIMINISHED OVER KEWEENAW
COUNTY AND DECIDED TO END THE ADVY EARLY. DO HAVE SOME UNCERTAINTY
IN THE WIND FIELDS HEADING INTO THE OVERNIGHT HOURS...SINCE SFC-H925
FLOW IS FAIRLY LIGHT AND BECOMES NNE...WHILE H850 FLOW IS OUT OF THE
NW. THINK THIS WILL MAKE ANY LES DEVELOPING TONIGHT FAIRLY
TRANSIENT. THIS SHOULD KEEP AMNTS LIGHT..EVEN THOUGH INVERSION
HEIGHTS ARE 5-6KFT AND THE BEST OMEGA IS IN THE DGZ. FINALLY OVER
THE E...EXPECT MOSTLY CLEAR SKIES TO HOLD ON THROUGH THE FIRST PART
OF THE NIGHT...UNTIL WINDS CAN SHIFT TO A NRLY DIRECTION THIS
EVENING. THIS BRINGS SOME CONCERN FOR TEMPS...AS THE VERY DRY AIR
ALREADY IN PLACE WILL ALLOW TEMPS TO QUICKLY FALL THIS
EVENING...BEFORE THE CLOUDS AND LES MOVES IN OVERNIGHT. CURRENTLY
HAVE TEMPS FALLING INTO THE SINGLE DIGITS BELOW ZERO...BUT EVENING
SHIFT WILL NEED TO WATCH VALUES IF CLOUDS DON/T MOVE IN AS QUICKLY
AS ANTICIPATED.
WITH SFC-H925 WINDS BECOMING NNW DURING THE DAY TOMORROW AND H850
TEMPS FALLING FROM -16C AT 12Z TO -20C AT 00Z MON...EXPECT GENERAL
LIGHT LES ACROSS MOST OF THE AREA. THERE LOOKS TO BE TWO MAIN
LIMITING FACTORS FOR HEAVIER SNOW AMNTS. FIRST...H850 WINDS STILL
LOOK TO BE FROM THE NW...WHICH CREATES A 30-40 DEGREE DIFFERENCE
THAN THE SFC-H925 WINDS. THINK THIS SHEAR WILL HELP KEEP THE BANDS
TRANSIENT THROUGH THE DAY AND ALSO KEEP THE INTENSITIES IN CHECK.
SECOND...INVERSION HEIGHTS FALLING TOWARDS 4KFT DURING THE AFTN WILL
ALSO HELP KEEP THE LES OVER THE ERN CWA IN LINE. WITH THAT
SAID...STILL HAVE 2-4IN AMNTS OVER WRN/CNTRL ALGER COUNTY...WHERE
THE LONGEST FETCH WILL OCCUR. OVER THE WRN LK...WIND FIELDS BECOME A
LITTLE MORE DISRUPTED...AS THE SFC TROUGH EXITS AND A STRONG 1045MB
HIGH SETUPS OVER SASKATCHEWAN. THIS WILL PUSH A SFC RIDGE OVER THE
AREA AND KEEP THE LLVL WINDS FROM THE NNE. THIS SHOULD HELP KEEP
MUCH OF THE SN CONFINED TO THE SHORELINE...EVEN THOUGH NW H850 WINDS
WILL TRY TO PUSH THEM INLAND. WITH THE PREVIOUSLY MENTIONED FALLING
INVERSION HEIGHTS AND WIND SHEAR...KEPT SN AMNTS OUT W IN THE 1-2
INCH RANGE.
.LONG TERM /SUN NIGHT THRU SAT/...
A GENERALLY QUIET PERIOD OF WEATHER IS SHAPING UP FOR THE UPCOMING
WEEK. PATTERN WILL FEATURE A MEAN E PACIFIC/W COAST RIDGE AND
DOWSTREAM TROF OVER ERN NAMERICA. SHARPNESS/BROADNESS OF RIDGE WILL
VARY...BUT OVERALL IT APPEARS THERE WILL NOT BE ENOUGH AMPLITUDE TO
RESULT IN BITTER ARCTIC AIR DIVING INTO THE UPPER GREAT LAKES. IN
FACT...PACIFIC AIR MAY MAKE INROADS ACROSS THE NRN CONUS/SRN
CANADA...LEADING TO THE POSSIBILITY OF SOME DAYS SEEING ABOVE NORMAL
TEMPS. HOWEVER...GFS ENSEMBLE MEAN SUGGESTS PACIFIC AIR WILL HAVE
TROUBLE SPREADING AS FAR E AS THE UPPER LAKES UNTIL LATE IN THE
WEEK. SO...TEMPS OVERALL SHOULD BE NEAR TO BELOW NORMAL DURING THE
WEEK WITH THE COLDEST WEATHER DURING THE FIRST PART OF THE WEEK. AS
ALWAYS WITH SNOW COVER...BIG MIN TEMP BUST POTENTIAL WILL EXIST AS
ANY NIGHT WITH A PERIOD OF MAINLY CLEAR SKIES AND LIGHT WINDS WILL
ALLOW TEMPS TO PLUMMET.
IT WILL BE A QUIET PERIOD WITH REGARD TO PCPN AS A GENERAL DRY NW
FLOW DOMINATES. HVY PCPN PRODUCING SRN STREAM SYSTEM EJECTING FROM
THE SW CONUS EARLY IN THE WEEK PROBABLY HAS NO CHANCE OF TRACKING
FAR ENOUGH NW TO AFFECT UPPER MI DUE TO POSITION OF NRN STREAM DEEP
POLAR VORTEX/TROF OVER ERN CANADA WHICH WILL LIMIT NORTHWARD
PROGRESS OF SYSTEM. THUS THE WINTER PATTERN OF A LACK OF SIGNIFICANT
SYNOPTIC PCPN EVENTS FOR UPPER MI WILL CONTINUE. PRIOR TO THE HVY
PCPN SRN STREAM SYSTEM...THERE WILL BE A BROAD AREA OF SNOW
SPREADING ACROSS THE PLAINS TO THE GREAT LAKES. SNOW WILL BE LARGELY
FORCED BY RIGHT ENTRANCE OF UPPER JET EXTENDING FROM THE UPPER LAKES
TO NEW ENGLAND. WITH JET OVERHEAD...BULK OF SNOW WILL PASS S OF
UPPER MI LATE SUN NIGHT THRU MON EVENING. INCLUDED LOW POPS ACROSS
THE S IN THE EVENT NRN FRINGE OF SNOW BRUSHES THE FCST AREA.
OTHERWISE...PCPN DURING THE WEEK WILL LIKELY BE ENTIRELY LAKE
GENERATED AS AIRMASS SHOULD REMAIN COLD ENOUGH FOR LES UNTIL PERHAPS
THE END OF THE WEEK. SO...PCPN EACH DAY WILL BE UNDER CONTROL OF
PREVAILING LOW-LEVEL WINDS WHICH HAVE LESS PREDICTABILITY. PER
INDIVIDUAL MODELS/GFS ENSEMBLES AND HPC GUIDANCE...IT APPEARS WINDS
WILL GENERALLY BE NORTHERLY EARLY IN THE WEEK AND WILL BACK TO A W
OR WSW DIRECTION FOR THE MIDDLE/END OF THE WEEK. POPS WILL FOLLOW
ACCORDINGLY. EARLY WEEK LES WILL HAVE THE BENEFIT OF DGZ DOMINATING
THE CONVECTIVE LAYER. SO ALTHOUGH INVERSION WILL BE LOW AROUND 4KFT
AND AIRMASS WILL BE DRY...LOCALIZED AREAS WHERE LES IS MOST
PERSISTENT MAY SEE FLUFFY 1-3 INCH/12HR ACCUMULATIONS. AWAY FROM
LES...THERE'S REALLY NO REASON RIGHT NOW TO INCLUDE A MENTION OF
PCPN AFTER MON.
&&
.AVIATION /FOR THE 18Z TAF ISSUANCE/...
TRICKY TAF FORECAST THIS AFTN...WITH MESOSCALE WIND FEATURES
CONTROLLING LAKE EFFECT CLOUDS/SNOW. AT CMX...EASTERLY WINDS WILL
CONTINUE TO PUSH OFF/ON SNOW SHOWERS THROUGH...BUT SHOULD BE WEAKER
THAN THIS MORNING AS DEEPER MOISTURE HAS LEFT THE REGION.
THEREFORE...HAVE WENT WITH MAINLY VFR CONDITIONS THIS AFTN...WITH
SOME BRIEF DROPS INTO THE MVFR/IFR RANGE WITH THE STRONGER BANDS.
GOING INTO TONIGHT...EXPECT WINDS TO SHIFT TO THE N AND LES TO
PICKUP AGAIN...ESPECIALLY AFTER MIDNIGHT. THIS SHOULD PRODUCE
ANOTHER PERIOD OF IFR VSBYS...BEFORE CONDITIONS IMPROVE HEADING INTO
THE DAYLIGHT HRS SUNDAY.
AT SAW...WITH THE DEEPER MOISTURE EXITING THE AREA THIS
MORNING...SKIES HAVE CLEARED OUT...ALTHOUGH SOME DIURNAL CU HAS
FORMED. EXPECT VFR CONDITIONS TO CONTINUE INTO THIS EVENING...BEFORE
NRLY WINDS BEGIN TO WORK IN AND DEVELOP LES UNDER NNW WINDS LATE
TONIGHT. WENT WITH A PERIOD OF MVFR CIGS LATE TONIGHT INTO SUN
MORN...AS THERE IS A SHORT PERIOD OF FAVORABLE WINDS FOR
LES...BEFORE THEY BACK TO A MORE UNFAVORABLE NW DIRECTION.
&&
.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...
EXPECT WINDS TO BE FAIRLY LIGHT THROUGH MUCH OF THE START OF THE
FORECAST PERIOD...AS A HIGH PRESSURE RIDGE BEGINS TO BUILD OVER LAKE
SUPERIOR ON SUNDAY. A LOW PRESSURE TROUGH LINGERING OVER UPPER
MICHIGAN TONIGHT AND INTO SUNDAY MORNING...WILL CREATE NORTHERLY
GUSTS TO 25 KNOTS OVER CENTRAL/EASTERN LAKE SUPERIOR ON SUNDAY
MORNING. OTHERWISE...EXPECT WINDS TO BE BELOW 20 KNOTS THROUGH
TUESDAY...AS A HIGH PRESSURE RIDGE COVER THE LAKE. WINDS COULD GUST
TO 25 KNOTS ON WEDNESDAY...AS A LOW MOVES THROUGH THE OHIO RIVER
VALLEY...THEN AGAIN ON THURSDAY AHEAD OF THE NEXT LOW PRESSURE
TROUGH.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...NONE.
LAKE SUPERIOR...NONE.
LAKE MICHIGAN...NONE.
&&
SHORT TERM...SRF
LONG TERM...ROLFSON
AVIATION...SRF
MARINE...SRF
Hazardous weather outlook, Jan 29, 4:13 PM EST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
413 PM EST SAT JAN 29 2011
MIZ001>007-009>014-084-085-301300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
413 PM EST SAT JAN 29 2011 /313 PM CST SAT JAN 29 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-301300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
413 PM EST SAT JAN 29 2011 /313 PM CST SAT JAN 29 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-301300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
413 PM EST SAT JAN 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
ROLFSON
In the hours before
Local storm report, Jan 29, 3:32 PM EST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
332 PM EST SAT JAN 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 3 W PERCH LAKE 46.36N 88.73W
01/29/2011 E5.6 INCH IRON MI PUBLIC
TOTAL SNOWFALL
&&
PETROWinter Weather, Ontonagon
- When
- January 29, 9:30 PM EST to January 30, 10:30 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observer south of Silver City estimated six inches of snow in just over 12 hours. There was also a report of five inches in 12 hours at White Pine.
Lake-Effect Snow, Alger
- When
- January 31, 11:00 AM EST to 10:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Public
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
A heavy lake effect snow band produced over one-inch per hour snowfall rates near Shingleton for much of the evening of the 31st. Total snow accumulation in less than 12 hours was 8.7 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, January 29 to 30, 20111 death · 4 injured · $11,000 · 4 events
- Winter Storm and Heavy Snow in Montana, January 29 to 30, 2011$3,000 · 6 events
- Winter Weather in Pennsylvania, January 29, 20114 events
- Wildfire in Arkansas, January 29 to 30, 20112 events
- Winter Storm in Montana, January 29 to 30, 20112 events
- Winter Weather in New Jersey, January 29, 20112 events
- High Wind in Texas, January 29, 201151 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280078, 280079.